Stopping renin-angiotensin system inhibitors after hyperkalemia and risk of adverse outcomes
- Additional Document Info
- View All
BackgroundStopping renin-angiotensin system inhibitors (RASi) after an episode of hyperkalemia is common but may involve therapeutic compromises, in that the cessation of RASi deprives patients of their beneficial cardiovascular effects.
Methods and resultsObservational study from the Stockholm Creatinine Measurements (SCREAM) project including patients initiating RASi in routine care and surviving a first-detected episode of hyperkalemia (potassium >5.0 mmol/L). We used target trial emulation techniques based on cloning, censoring and weighting to compare stopping vs. continuing RASi within 6 months after hyperkalemia. Outcomes were 3-year risks of mortality, major adverse cardiovascular events (MACE, composite of cardiovascular death, myocardial infarction and stroke hospitalization) and recurrent hyperkalemia. Of 5669 new users of RASi who developed hyperkalemia (median age 72 years, 44% women), 1425 (25%) stopped RASi therapy within 6 months. Compared with continuing RASi, stopping therapy was associated with a higher 3-year risk of death (absolute risk difference 10.8%; HR 1.49, 95% CI 1.34-1.64) and MACE (risk difference 4.7%; HR 1.29, 1.14-1.45), but a lower risk of recurrent hyperkalemia (risk difference -9.5%; HR 0.76, 0.69-0.84). Results were consistent for events following potassium of >5.0 or >5.5 mmol/L, after censoring when the treatment decision was changed, across prespecified subgroups, and after adjusting for albuminuria.
ConclusionThese findings suggest that stopping RASi after hyperkalemia may be associated with a lower risk of recurrence of hyperkalemia, but higher risk of death and cardiovascular events.
has subject area